NSAIDs, such as ibuprofen (Advil, Motrin), are much less likely to cause constipation than prescription opioid pain relievers that are used for more severe pain, such as morphine, oxycodone, or hydrocodone. Opioids often cause constipation by slowing the movement of stools through the digestive tract. Although acetaminophen can cause constipation, it is less likely to do so than opioid medications or NSAIDs. Up to 10% of people taking acetaminophen in therapeutic doses reported that constipation was a side effect.
Acetaminophen can also have other gastrointestinal problems as a side effect, such as nausea and vomiting, which were more commonly reported than constipation. They can make stools very firm if a person doesn't drink enough fluids, worsening abdominal pain and contributing to bowel obstruction. While most laxatives can relieve constipation, mass-forming laxatives, such as psyllium, should be avoided.